Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 116, NWS Melbourne, FL

December 13, 1997Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Dec 13, 1997, 4:02 AM EST for Indian River County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 1997, 4:02 AM EST (09:02 UTC)
Expired
Dec 13, 1997, 5:00 AM EST
In force
58 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Indian River County, FL

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 1997-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 1997-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 130903
SVRMLB
FLC061-131000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
402 AM EST SAT DEC 13 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...INDIAN RIVER COUNTY
 
AT 357 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED
ALONG THE INDIAN RIVER/OKEECHOBEE/ST LUCIE COUNTY BORDER. THE
THUNDERSTORM WAS MOVING EAST-NORTHEAST AT 40 MPH AND WILL REACH
AREAS BETWEEN WABASSO AND VERO BEACH BETWEEN 415 AND 435 AM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAILt...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 3:12 AM EST, 50 minutes earlier.

Area forecast discussion, Dec 13, 3:12 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
315 AM EST SAT DEC 13 1997

VERY BUSY EARLY MORNING WILL ALL OF THE WX.

CURRENTLY...MODERATE TO HEAVY RAIN RUNNING NE/SW OVER CENTRAL
SECTIONS OF FA MOVING NE AT 30. RAIN COVERS NEARLY ALL OF THE
REMAINDER OF THE REGION EXCEPT DEEP SOUTH. SAT PIX SHOW CLUSTER OF
COLD CLOUD TOP MOVING OVER THE STATE WITH BACK EDGE OF COLDEST CLOUD
TOPS ENTERING W COAST.

SHORT TERM...EXPECT HEAVIEST RAIN WITH COLD CLOUD TOPS TO CONTINUE
MOVING NE. RAPID SCAN 88D OFF RADS INDICATING CIRCULATION NW OF LK
OKEECHOBEE...AND THIS ASSOCIATED WITH VORT MAX AND COLD CLOUD TOPS
MOVING OVER REGION. BAND OF HEAVIEST RAIN NOW IN AREAS WHICH HAVE
RECIEVED VERY LITTLE RAIN (S MLB CWA)...SO EXPECT FLOOD THREAT
MARGINAL. ONCE THIS VORT MOVES OVER REGION...THREAT OF HEAVY RAIN IN
FLOOD WATCH AREA WILL DECREASE IN THE SHORT TERM...BUT IT WILL REMAIN
OVERCAST WITH LIGHT TO MODERATE RAIN CONTINUING OVER MOST OF FA.
BOUNDARY RUNNING FROM ABOUT VRB WSW INTO SOUTHERN SECTIONS OF WC
FLORIA...AND WILL MOVE SLOWLY SOUTH TODAY.

FOR TODAY...MODELS IN DISAGREEMENT BOTH SFC AND ALOFT. ALL THREE
MODELS DO FORM CUTOFF LOW AND ORIENT IT IN A MORE NEUTRAL TILT WITH
TIME...BUT ETA SLOWER WITH SYSTEM MOVING EAST. SFC LOW WILL FORM OFF
FLA COAST BY 48 HOURS...BUT WHAT HAPPENS IN THE MEANTIME IS
UNCERTAIN. AM CONFIDENT TODAY WILL BE CLOUDY WITH RAIN MOST SECTIONS
BUT PINNING AREAS OF HEAVIEST RAIN DIFFICULT AS MESOSCALE FEATURES
NOT PICKED UP BY MODELS WILL ENHANCE LOCATION OF SIGNIF RAIN.
LIKEWISE WOULD KEEP UP FLOOD WATCH.

WILL HAVE TO KEEP AN EYE ON S SXNS OF FA FOR HEAVY RAIN. ATTM DO NOT
EXPECT FFA OVER S SXNS AS THIS AREA HAS SEEN NO SIGNIF RAIN...AND
AREA WOULD HAVE TO RECIEVE SIGNIF AMOUNT BEFORE FLOOD THREAT BEGINS.

AS FOR SFC LOW DEVELOPING ALONG COAST...THREAT OF HEAVY RAIN WILL BE
ALONG COASTAL COUNTIES STARTING TOMMOROW NIGHT INTO SUNDAY. EXACT
POSITIONING OF SFC LOW WILL DETERMINE GREATEST THREAT OF HEAVY RAIN.

ONE OTHER TIDBIT...MM5 MODEL IS NOT ALL THAT GOOD. IT MIGHT GIVE HIGH
RESO DATA...BUT I HAVENT SEEN THIS MODEL DO A GOOD JOB IN A TIGHT WX
SITUATION YET.

ALSO...MLB HAS ALREADY BROKEN ITS PRECIP RECORD FOR THIS DATE...AND
THE DAY IS ONLY 3.25 HOURS OLD...

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 6:45 AM ESTFlash Flood WarningMLBOsceola3 hr
Dec 13, 9:36 AM ESTFlash Flood WarningMLBOsceola4 hr
Dec 13, 1:41 PM ESTFlash Flood WarningMLBOsceola17 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.